Filter your experience: all

Show me information for: Young people Adults Parents Teachers Doctors All What are these?

 

Down to content

Spring is in the air! And people start sneezing….

Posted on 4 May 2017 by Helen Robbins

Share

At this time of year people often contact Tourettes Action asking whether there is any correlation between tics increasing and high pollen counts, or how antihistamine medication might affect them.

There have been research questions raised about whether there could be a potential reduction in tics with antihistamine medication which is often used to counter allergic reactions to pollen in springtime.   Histamine is something of interest to researchers looking at Tourette syndrome (TS). This is a chemical in our bodies which causes many of the symptoms of allergies. These can be sneezing, or sniffing because of a runny nose and running eyes. When someone is allergic to something like dust or pollen, the immune system releases histamine and the symptoms can often be prevented or improved with antihistamine tablets.

There are four kinds of histamine receptor so the medicines designed to block the effects of histamines associated with allergies and immune responses, usually have minimal effect on other types of histamine-mediated reactions, and vice-versa. In other words, the histamine blocker, Pepcid AC, will help your heartburn by blocking stomach acid production but not your allergies.  Additionally, some chemical substances have been identified as increasing histamine in certain areas of the brain. Rather than having an unwanted effect, this increase in histamine has been associated with potential positive consequences in certain neurological conditions such as narcolepsy and possibly movement disorders including Tourette’s. In 2016, the drug Wakix (pitolisant), which partly blocks and partly stimulates brain histamine receptors and affects other brain chemicals, was approved in Europe for narcolepsy,

In 2010 Yale School of Medicine researchers found a genetic mutation in a single family which they believe disrupts production of histamine in the brain and suggested that this is a cause of the tics and other abnormalities of Tourette syndrome in those few patients. The vast majority of people with TS do not have this mutation which may not exist in any other families, but this finding along with some other more recent evidence suggests the possibility of a problem with histamine could be relevant. 

Other researchers from the USA, like Dr. Roger Kurlan, also noticed that antihistamines taken by people with Tourette syndrome, to help with seasonal allergy symptoms, reported that this medication suppressed their tics a little. It is unknown if this is related to the sedative effect of antihistamines or to reducing certain immune responses associated with allergies. Patients with movement disorders have also reported worsening of their symptoms with the use of antihistamines.

This inspired a commercial trial of a histaminergic agent in the US. The trial, sponsored by AstraZeneca and conducted under a U.S. Investigational New Drug application, investigated a compound with a similar mechanism of action to pitolisant. However, ‘this was a small study conducted in adolescents completed two years ago. It is unknown if the compound will proceed in development.’ (Dr. Anne Macek).

With no evidence of a link between Tourette syndrome and histamine levels or receptors in the brain - it still seems a mixed picture regarding results at the clinical level and the professional advice at present seem to be that there is ‘absolutely no point measuring histamine levels in the blood, and not fair to ask the GP to do so, this is not a clinical test that is available and the results would not be interpretable’ (Dr. Stern).

There has been a more recent overview in 2016 of research in this area in a review paper by Professor Cavanna, Histaminergic modulation in Tourette syndrome. Evidence from recent studies supports the hypothesis that histamine transmission in the brain may play a role in understanding of Tourette syndrome. Again they point out the lack of large scale studies looking at histamine medications in managing Tourette syndrome.

Hopefully, future trials and research will shed light on this fascinating area of research in Tourette syndrome.

Many thanks for the input to this article from Jeremy Stern (Tourettes Action Medical Director), Professor Anette-Eleonore Schrag (University College London) and Dr. Anne Macek (Senior Medical Officer at Chiltern International Ltd, USA).

 


Return to news


Spring is in the air! And people start sneezing….

@TourettesAction

donate

 

 

 

 


This website may use cookies to provide an improved experience. You can refuse these cookies by changing your browser settings.
To remove this message, click here to accept cookies.